Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 52, NWS Mobile, AL

February 17, 2008Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 17, 2008, 5:19 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2008, 5:19 PM CST (23:19 UTC)
Expired
Feb 17, 2008, 6:00 PM CST
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 113 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 12:32 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172319
SVRMOB
FLC033-113-180000-
/O.NEW.KMOB.SV.W.0052.080217T2319Z-080218T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
519 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF PENSACOLA...
  SOUTH CENTRAL SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 600 PM CST

* AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROWNSVILLE...OR ABOUT NEAR PENSACOLA...AND MOVING NORTHEAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF PACE BY 530 PM CST...
  BAGDAD AND MILTON BY 535 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3031 8722 3045 8735 3070 8703 3047 8692
      3045 8696 3050 8702 3044 8706 3041 8703
      3038 8709 3037 8708
TIME...MOT...LOC 2319Z 233DEG 45KT 3044 8720

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 4:25 PM CST, 54 minutes earlier.

Area forecast discussion, Feb 17, 4:25 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CST SUN FEB 17 2008

.SHORT TERM (TONIGHT AND MONDAY)...BACK EDGE OF THE SQUALL LINE IS
EXITING OUT EASTERN-MOST COUNTIES AT THIS TIME AND IS EXPECTED TO BE
CLEAR OF THE AREA BY SUNSET. WE CONTINUE WITH A TORNADO WATCH EAST OF
A LUVERNE...TO ANDALUSIA...TO MILTON AND NAVARRE LINE...AND WILL
CLEAR THOSE COUNTIES LEFT IN THE WATCH OVER THE NEXT COUPLE OF HOURS.
OTHERWISE...DRYSLOT BEHIND THE SQUALL LINE WORKS ACROSS THROUGH THE
EARLY EVENING HOURS...THEN THE ACTUAL FRONT SLIDES THROUGH LATE
TONIGHT. CLEAR SAILING AFTER THAT THROUGH WEDNESDAY. /05

.LONG TERM (TUESDAY THROUGH NEXT SUNDAY)...MADE NO CHANGES TO THE
PREVIOUS EXTENDED FORECAST ON THIS CYCLE. LATEST GUIDANCE SUPPORTS
PREVIOUS FORECAST WITH POPS INCREASING LATE WEDNESDAY AS THE UPPER
FLOW GOES MORE ZONAL THEN SOUTHWESTERLY HEAD OF THE NEXT SYSTEM.  /05

&&

.MARINE...THE LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OF THE
MARINE AREA LATE TODAY...WITH A COLD FRONT MOVING SOUTHEAST ACROSS
THE COASTAL WATERS LATE TONIGHT. THE MODERATE TO STRONG NORTHERLY
FLOW IN THE WAKE OF THE FRONT WILL DIMINISH BY TUESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST.  /05

&&

.FIRE WEATHER...RH LEVELS DROP INTO THE LOWER 30 PERCENT RANGE FOR A
PERIOD OF TIME ACROSS THE AREA TOMORROW. DOESNT APPEAR WE HAVE THE
RED FLAG ON DURATION OVER THERE AT THIS TIME. MIDSHIFT WILL RE-
EVALUATE.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      49  62  35  67 /  10  05  00  00
PENSACOLA   51  63  38  64 /  30  05  00  00
DESTIN      55  64  42  63 /  70  20  00  00
EVERGREEN   50  60  33  64 /  20  05  00  00
WAYNESBORO  43  57  33  63 /  05  05  00  00
CAMDEN      44  58  33  64 /  10  05  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

05/GARMON
Hazardous weather outlook, Feb 17, 5:14 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
514 PM CST SUN FEB 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
514 PM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE TO AFFECT
THE NORTHWEST FLORIDA PANHANDLE COUNTIES OF SANTA ROSA AND OKALOOSA
AND THE SOUTH CENTRAL ALABAMA COUNTIES OF COVINGTON AND CRENSHAW
UNTIL MOVING EAST OF THE AREA THROUGH THE EARLY EVENING.  A COLD
FRONT WILL MOVE THROUGH THE REGION OVERNIGHT USHERING IN DRIER AND
COOLER AIR.  FOR THE MARINE AREA...A STRONG ONSHORE WINDS SWITCHING
TO OFFSHORE LATER TONIGHT WILL RESULT IN HAZARDOUS BOATING
CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG OFFSHORE WINDS WILL LAST THROUGH MONDAY NIGHT
MAINTAINING HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.  WINDS AND
SEAS WILL SUBSIDE LATE MONDAY NIGHT THROUGH TUESDAY.

A SERIES OF LOW PRESSURE SYSTEMS WILL BRING SCATTERED THUNDERSTORMS
TO THE REGION ON THURSDAY INTO FRIDAY.  THERE IS A SLIGHT CHANCE OF
SEVERE STORMS OVER SOUTHEAST MISSISSIPPI AND EXTREME SOUTHWEST
ALABAMA ON THURSDAY.  MODERATE TO STRONG ONSHORE WINDS ON WEDNESDAY
THROUGH FRIDAY MAY RESULT IN HAZARDOUS BOATING CONDITIONS FOR SMALL
CRAFT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
AT TIMES THROUGH THE EARLY EVENING HOURS OVER A PORTION OF SOUTH
CENTRAL ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE.

In the hours before

Local storm report, Feb 17, 3:22 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
322 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     LENOX                   31.34N 87.19W
02/17/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN ON POWER LINES.

&&

GENEJ
Local storm report, Feb 17, 3:37 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     6 S BREWTON             31.02N 87.07W
02/17/2008                   ESCAMBIA           AL   STORM CHASER

            FOUR TO SIX INCH DIAMETER LIMBS DOWN OVER A TWO MILE
            DISTANCE.

&&

GENEJ
Local storm report, Feb 17, 3:38 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
338 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     RANGE                   31.31N 87.24W
02/17/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN AND OTHER DEBRIS ON ROADS IN RANGE.

&&

GENEJ
Local storm report, Feb 17, 3:56 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 W FLOMATON            31.00N 87.35W
02/17/2008                   ESCAMBIA           AL   STORM CHASER

            EIGHT INCH DIAMETER PINE AND OAK LIMBS DOWN 5 WEST OF
            FLOMATON ON HWY 31.

0340 PM     FUNNEL CLOUD     OPP                     31.28N 86.26W
02/17/2008                   COVINGTON          AL   AMATEUR RADIO

            TWO FUNNEL CLOUDS...GOLF BALL SIZE HAIL,

0348 PM     TORNADO          BABBIE                  31.28N 86.32W
02/17/2008                   COVINGTON          AL   BROADCAST MEDIA

&&

GENEJ
Local storm report, Feb 17, 4:14 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
414 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TORNADO          ONYCHA                  31.21N 86.28W
02/17/2008                   COVINGTON          AL   PUBLIC

            PUBLIC REPORT OF A TORNADO

&&

GENEJ
Local storm report, Feb 17, 4:28 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOBILE AL
428 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            4 HOUSES REPORTED DESTROYED IN MOLINO. NO INJURIES
            REPORTED

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   LAW ENFORCEMENT

            TORNADO REPORTED ON THE GROUND BY MOLINO FIRE DEPARTMENT
            AND RELAYED THROUGH E-911 CENTER

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
            CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
            TO AFFECTED AREAS

1223 PM     TORNADO          3 SE JAY                30.92N 87.12W
02/17/2008                   SANTA ROSA         FL   LAW ENFORCEMENT

            HOUSE AND ROOF DAMAGE JUST SOUTHEAST OF JAY. TIME AND
            LOCATION ESTIMATED.

0110 PM     TORNADO          DIXIE                   31.14N 86.72W
02/17/2008                   ESCAMBIA           AL   EMERGENCY MNGR

            2 HOUSES COMPLETELY DESTROYED...SEVERAL TRAVEL TRAILERS
            FLIPPED OVER

0115 PM     TORNADO          1 W DIXIE               31.14N 86.74W
02/17/2008                   ESCAMBIA           AL   TRAINED SPOTTER

            1 HOUSE DESTROYED...1 HOUSE DAMAGED...TREES SNAPPED IN
            HALF...BETWEEN MILE MARKER 23 AND 24 ON HWY 29

0119 PM     TORNADO          2 NE DIXIE              31.16N 86.70W
02/17/2008                   COVINGTON          AL   TRAINED SPOTTER

            EXTENSIVE TREE DAMAGE...ALSO POWERLINES DOWN AND SHINGLES
            OFF A ROOF

0141 PM     TSTM WND DMG     GANTT                   31.41N 86.48W
02/17/2008                   COVINGTON          AL   LAW ENFORCEMENT

            TREES DOWN ON US 29. POSSIBLE TORNADO

0157 PM     TSTM WND DMG     RANGE                   31.31N 87.24W
02/17/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN AND OTHER DEBRIS ON ROADS IN RANGE.

0157 PM     TSTM WND DMG     RANGE                   31.31N 87.24W
02/17/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN AND OTHER DEBRIS ON ROADS IN RANGE.

0158 PM     HAIL             DOZIER                  31.49N 86.37W
02/17/2008  E1.00 INCH       CRENSHAW           AL   EMERGENCY MNGR

0200 PM     TSTM WND DMG     LENOX                   31.34N 87.19W
02/17/2008                   CONECUH            AL   EMERGENCY MNGR

            TREES DOWN ON POWER LINES.

0200 PM     TORNADO          DOZIER                  31.49N 86.37W
02/17/2008                   CRENSHAW           AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

0210 PM     HAIL             1 N DOZIER              31.51N 86.37W
02/17/2008  E1.00 INCH       CRENSHAW           AL   EMERGENCY MNGR

0230 PM     TSTM WND DMG     5 W FLOMATON            31.00N 87.35W
02/17/2008                   ESCAMBIA           AL   STORM CHASER

            EIGHT INCH DIAMETER PINE AND OAK LIMBS DOWN 5 WEST OF
            FLOMATON ON HWY 31.

0243 PM     TSTM WND DMG     BREWTON                 31.10N 87.07W
02/17/2008                   ESCAMBIA           AL   BROADCAST MEDIA

            POWER OUTAGES IN BREWTON

0250 PM     TSTM WND DMG     6 S BREWTON             31.02N 87.07W
02/17/2008                   ESCAMBIA           AL   STORM CHASER

            FOUR TO SIX INCH DIAMETER LIMBS DOWN OVER A TWO MILE
            DISTANCE.

0340 PM     FUNNEL CLOUD     OPP                     31.28N 86.26W
02/17/2008                   COVINGTON          AL   AMATEUR RADIO

            TWO FUNNEL CLOUDS...GOLF BALL SIZE HAIL,

0348 PM     TORNADO          BABBIE                  31.28N 86.32W
02/17/2008                   COVINGTON          AL   BROADCAST MEDIA

0358 PM     TORNADO          ONYCHA                  31.21N 86.28W
02/17/2008                   COVINGTON          AL   PUBLIC

            PUBLIC REPORT OF A TORNADO

&&

GENEJ

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 11:46 AM CSTTornado WarningMOBEscambia, Santa Rosa59 min
Feb 17, 12:29 PM CSTTornado WarningMOBSanta Rosa61 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa59 min
Feb 17, 3:28 PM CSTSevere Thunderstorm WarningMOBEscambia, Okaloosa, Santa Rosa50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.